Alert archive / Wisconsin / Severe Thunderstorm Warnings in 2003

Severe Thunderstorm Warning 54, NWS Milwaukee, WI

July 31, 2003Jefferson County, Waukesha County, Wisconsin

NWS Milwaukee, WI issued this severe thunderstorm warning at Jul 31, 2003, 5:40 PM CDT for Jefferson County, Waukesha County, Wisconsin. It was in force for 50 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 31, 2003, 5:40 PM CDT (22:40 UTC)
Expired
Jul 31, 2003, 6:30 PM CDT
In force
50 min
Issued by
NWS Milwaukee, WI
Area
Counties, with a storm outline in the text

Counties Jefferson County, WI, Waukesha County, WI

The radar

The Milwaukee radar (KMKX), 5 km from the middle of the area, began a volume at 22:40 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jul 31, 12:00 PM CDTSevere Thunderstorm WatchSPC6 hr
Jul 31, 5:40 PM CDTSevere Thunderstorm WatchSPC5 hr

The nearest sounding before it

Green Bay/Straub, WI (KGRB), launched 12:00Z, 10.7 hours before the alert went out and 169 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Green Bay/Straub, WI at 12:00Z on 2003-07-31Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 502 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Green Bay/Straub, WI at 12:00Z on 2003-07-31The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 136 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
502 J/kg
Mixed-layer CIN
-116 J/kg
Mixed-layer LCL
856 m above ground
0-6 km bulk shear
23 kt
0-1 km storm-relative helicity
136 m²/s²
0-3 km storm-relative helicity
135 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

925 
WUUS53 KMKX 312240
SVRMKX
WIC055-133-312330-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
540 PM CDT THU JUL 31 2003

THE NATIONAL WEATHER SERVICE IN SULLIVAN HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  WAUKESHA COUNTY IN SOUTHEAST WISCONSIN
  EASTERN JEFFERSON COUNTY IN SOUTHEAST WISCONSIN

* UNTIL 630 PM CDT

* AT 540 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 3 MILES SOUTHWEST OF SULLIVAN...OR ABOUT 10
  MILES EAST OF JEFFERSON...MOVING EAST AT 25 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  DOUSMAN AT 550 PM CDT.
  NORTH PRAIRIE AT 600 PM CDT.
  WAUKESHA AT 615 PM CDT.
  BIG BEND AT 620 PM CDT.

IF YOU ARE IN THE PATH OF THIS STORM...YOU SHOULD PREPARE FOR
DAMAGING WINDS IN EXCESS OF 60 MPH...LARGE HAIL...AND DEADLY
LIGHTNING. SEEK SHELTER IMMEDIATELY

LAT...LON 4308 8869 4290 8875 4285 8819 4304 8817

$$

ZAJDEL

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Milwaukee, WI wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 31, 3:00 PM CDT, 2 hours 40 minutes earlier.

Area forecast discussion, Jul 31, 3:00 PM CDT, 2 hours 40 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
300 PM CDT THU JUL 31 2003

FCST FOCUS ON UPPER LOW INTO MON.

CLOSED OFF UPR LOW WL ROTATE OVR RGN THRU MON. AMS WL RMN UNSTBL
THRU PD...SPCLY DURING AFTN HEATING. WL KEEP CHC TSTMS GOING
THRU PD. MODELS IN FAIR AGRMT WITH POPS AND TEMPS.

.MKX...NONE.

MK
Hazardous weather outlook, Jul 31, 5:00 AM CDT, 12 hours 40 minutes before
WIZ046-047-051-052-056>060-062>072-011000-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
500 AM CDT THU JUL 31 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL AND SOUTHEAST
WISCONSIN.

.DAY ONE...TODAY AND TONIGHT

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS MAINLY THIS AFTERNOON
AND EVENING OVER ALL OF SOUTH CENTRAL AND SOUTHEAST WISCONSIN. LARGE
HAIL AND DAMAGING THUNDERSTORM WINDS ARE THE PRIMARY HAZARD...AN
ISOLATED TORNADO IS ALSO POSSIBLE.  A LOW PRESSURE TROUGH AHEAD OF
AN UPPER LOW OVER NORTHERN MINNESOTA WILL BRING MORE SCATTERED
THUNDERSTORMS.  SOME OF THE STORMS WILL CONTAIN HEAVY RAINFALL.
ALTHOUGH WIDESPREAD HEAVY RAIN IS NOT ANTICIPATED...A FEW AREAS
COULD EXPERIENCE SOME URBAN OR LOW LAND FLOODING DUE TO THE SLOW
MOVEMENT OF THE STORMS.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS AGAIN ON FRIDAY.
LARGE HAIL AND DAMAGING THUNDERSTORM WINDS ARE POSSIBLE.
THE UPPER LOW WILL REACH NORTHERN WISCONSIN FRIDAY AND SATURDAY.
STEEP LAPSE RATES FROM THE COLD AIR ALOFT...AND WARM MOIST AIR IN
LOW LEVELS...WILL RESULT IN A CONTINUATION OF A MODERATELY UNSTABLE
AIRMASS.  SCATTERED THUNDERSTORMS WILL CONTINUE SATURDAY THROUGH
MONDAY AS THE UPPER LOW CONTINUES ITS SLOW MOVEMENT INTO LOWER
MICHIGAN.

.SPOTTER INFORMATION STATEMENT...

STORM SPOTTER GROUPS MAY BE NEEDED THIS AFTERNOON AND EVENING...AND
AGAIN FRIDAY.

HENTZ

In the hours before

Local storm report, Jul 31, 2:18 PM CDT, 3 hours 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
218 PM CDT THU JUL 31 2003

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0150 AM    REEDSBURG                 WI   .25 INCH HAIL
07/31/03   SAUK                           REPORTED BY STORM
                                          SPOTTER.

0151 AM    OXFORD                    WI   .25 INCH HAIL
07/31/03   MARQUETTE                      REPORTED BY STORM
                                          SPOTTER.

0210 AM    RIPON                     WI   .25 INCH HAIL
07/31/03   FOND DU LAC                    REPORTED BY STORM
                                          SPOTTER.
Local storm report, Jul 31, 2:23 PM CDT, 3 hours 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
218 PM CDT THU JUL 31 2003...CORRECTION FOR TIMES

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0150 PM    REEDSBURG                 WI   .25 INCH HAIL
07/31/03   SAUK                           REPORTED BY STORM
                                          SPOTTER.

0151 PM    OXFORD                    WI   .25 INCH HAIL
07/31/03   MARQUETTE                      REPORTED BY STORM
                                          SPOTTER.

0210 PM    RIPON                     WI   .25 INCH HAIL
07/31/03   FOND DU LAC                    REPORTED BY STORM
                                          SPOTTER.
Local storm report, Jul 31, 2:24 PM CDT, 3 hours 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
224 PM CDT THU JUL 31 2003

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1250 PM    2 NW OXFORD               WI   .75 INCH HAIL
07/31/03   MARQUETTE                      REPORTED BY PUBLIC.

0204 PM    4 NE HOWARDS GROVE        WI   1 INCH HAIL
07/31/03   SHEBOYGAN                      REPORTED BY PUBLIC.
Local storm report, Jul 31, 3:56 PM CDT, 1 hour 44 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
356 PM CDT THU JUL 31 2003

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0256 PM    2 S DODGEVILLE            WI   .75 INCH HAIL
07/31/03   IOWA                           REPORTED BY STORM
                                          SPOTTER.

0310 PM    HOLLANDALE                WI   .75 INCH HAIL
07/31/03   IOWA                           REPORTED BY HOLLANDALE
                                          POST OFFICE.

0334 PM    3 W NEW GLARUS            WI   .75 INCH HAIL
07/31/03   GREEN                          REPORTED BY STORM
                                          SPOTTER.
Special weather statement, Jul 31, 5:15 PM CDT, 25 minutes before
WIZ046-047-051-052-056>060-062>072-312300-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
515 PM CDT THU JUL 31 2003

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 600 PM CDT FOR
SOUTHERN WISCONSIN.

SCATTERED THUNDERSTORMS WILL CONTINUE ACROSS SOUTHERN WISCONSIN
THROUGH AT LEAST 6 PM. AT THIS TIME THE STORMS ARE REMAINING BELOW
SEVERE LEVELS. THE STORMS ARE AFFECTING LOCLAES MAINLY ALONG AND
SOUTH OF A LINE FROM SPRING GREEN IN IOWA COUNTY TO CEDAR GROVE IN
NORTHERN OZAUKEE COUNTY.

THE STRONGEST STORMS WILL AFFECT SOUTHERN DANE...ROCK AND GREEN
COUNTIES BETWEEN 515 PM AND 6 PM. OTHER STRONG STORMS WILL BE SEEN
SOUTHERN WASHINGTON INTO OZAUKEE COUNTIES. EXPECT HEAVY
RAINS...DEADLY LIGHTNING AND HAIL UP TO A 1/2 INCH IN DIAMETER IN
THESE STRONGER STORMS.

ANY OF THESE STORMS WILL HAVE THE POTENTIAL TO BECOME SEVERE...SO
STAY ALERT FOR UPDATES.

COLLAR

The office that day

Everything else NWS Milwaukee, WI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 31, 12:44 PM CDTSevere Thunderstorm WarningMKXMarquette76 min
Jul 31, 1:26 PM CDTSevere Thunderstorm WarningMKXIowa, Sauk79 min
Jul 31, 2:05 PM CDTSevere Thunderstorm WarningMKXSheboygan55 min
Jul 31, 2:31 PM CDTSevere Thunderstorm WarningMKXFond du Lac74 min
Jul 31, 2:36 PM CDTSevere Thunderstorm WarningMKXMilwaukee54 min
Jul 31, 2:58 PM CDTSevere Thunderstorm WarningMKXDane, Green77 min
Jul 31, 3:58 PM CDTSevere Thunderstorm WarningMKXRock62 min
Jul 31, 4:18 PM CDTSevere Thunderstorm WarningMKXDane42 min
Jul 31, 4:20 PM CDTSpecial Marine WarningMKX85 min
Jul 31, 4:20 PM CDTSpecial Marine WarningMKX85 min

Nearby

Severe Thunderstorm Warnings in Wisconsin, 2003Every severe thunderstorm warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.